Wisconsin, 2001

Lightning Strike in Wisconsin, July 17, 2001

July 17, 2001 · NWS MKX · 1 event in 1 county or zone

Lightning struck a home, resulting in a fire which damaged the roof and attic.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Lightning struck a home, resulting in a fire which damaged the roof and attic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 17, 2:45 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 17, 2:45 AM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
345 AM CDT TUE JUL 17 2001

FCST FOCUS IS ON POPS.

WDLY SCT SHOWERS HAVE DEVELOPED ACROSS SRN WI WITHIN WAA ZONE WITH A
LINE OF T-STORMS OVER NW WI. EXPECT WDLY SCT PRECIP TO CONTINUE
THIS MORNING WITH MORE EXPECTED THIS AFTERNOON. WAA WILL CONTINUE
THROUGH FCST PERIODS BUT WEAKEN EACH DAY. SFC TROUGH OVER PLAINS WILL
SLOWLY MOVE EAST NEXT COUPLE OF DAYS IN RESPONSE TO SLOW MOVEMENT OF
WESTERN US UPPER TROUGH. SLY WNDS WILL BRING DEWPOINT FRONT ACROSS
CWA LATER TODAY. FCST SOUNDINGS WITH MID TO UPPER 80S AND DEWPOINTS
AT LEAST IN UPPER 60S YIELDS WEAK CAP/HIGH CAPE. SO SCT SHOWERS AND
T-STORMS SHOULD CONTINUE LATER TODAY...ESPECIALLY WITH ANY SUNSHINE
BREAKING OUT THIS AFTERNOON. ANY WELL ORGANIZED CONVECTION WOULD BE
POSSIBLE TONIGHT BUT TOO MUCH UNCERTAINTY. 700 MB SHORTWAVE WILL
TRAVERSE ACROSS THE DAKOTAS AND MN AND WILL LIKELY TRIGGER
CONVECTION AND EVENTUAL MCS. WOULD HAVE TO DEVELOP ACROSS ERN MN
FOR IT TO HAVE A CHANCE TO AFFECT OUR CWA. SPC HAS THE SLIGHT RISK
AND EXPECTED TRACK OF MCS TO THE WEST. SO CHANCE POPS WILL DO FOR
TODAY AND TONIGHT. MORE THE SAME FOR WED/WED NT WIGTH VERY UNSTABLE
AIR MASS IN PLACE WITH WEAK CAPPING AND WEAK LIFT AT BEST. SO
CHANCE POPS WILL REMAIN.

.MKX...NONE.

MG

In the hours before

Special weather statement, Jul 17, 5:00 AM CST, 2 hours 47 minutes before
WIZ046-047-051-052-056>060-062>072-171600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT TUE JUL 17 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS LITTLE THREAT OF SEVERE THUNDERSTORMS TODAY OR TONIGHT.

DISCUSSION...INCREASING MOISTURE AND WARMTH MOVING INTO SOUTHERN
WISCONSIN FROM THE SOUTHWEST...WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. HOWEVER...IN SPITE OF THE UNSTABLE
AIRMASS THERE DOES NOT APPEAR TO BE ENOUGH FORCING IN THE
ATMOSPHERE TO TRIGGER SEVERE THUNDERSTORMS TODAY OR TONIGHT.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS WILL NOT BE NEEDED TODAY AND TONIGHT.

OUTLOOK FOR WEDNESDAY...
THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER SOUTH CENTRAL AND
SOUTHEAST WISCONSIN. THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL.

XX

The radar

The Milwaukee radar (KMKX), 19 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
July 17, 7:47 AM CST
Where
Jefferson County, 1 mi E of Lake Mills
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259549.